You are here:

Oncology (General Cancer)/Withdrawal of Transdermal Patch

Advertisement


Question
Respected Sir,
         My 84 year mother suffering from lung cancer and presently on Gefitinb has no problem in lungs for last two years.But she has developed severe shoulder pain for which Buprenorphin(10) Transdermal Patch has been prescribed by the Pain Management Specialist and the pain has reduced considerably .I would like to know during withdrawal of the opeoid patch what mode and precautions have to be taken.With thanks.

Answer
It would probably be better not to withdraw the patch.  The side effects from withdrawal include nausea, sweating, agitation, and of course a flare up of pain, depending on how long she's been on the patch.  Withdrawal from a pain patch should be accompanied by small doses of oral narcotics to ease the side effects; in other words, slow gradual withdrawal.  Hope this helps.  

Oncology (General Cancer)

All Answers


Answers by Expert:


Ask Experts

Volunteer


Donald Higby, M.D.

Expertise

I can answer almost all questions related to the treatment and natural course of most kinds of cancer, especially cancers of prostate, colon, lung and breast.

Experience

I have been a practicing medical oncologist for 36 years, and have been chief of service at a major medical center for 25 years. I've also done research in cancer treatments.

Organizations
American Society of Clinical Oncology

Publications
New England Journal of Medicine American Journal of Medicine Journal of the American Society of Clinical Oncology Hematology Transfusion Medicine

Education/Credentials
MD, Stanford University Internal Medicine residency, St. Louis University School of Medicine, St. Louis, MO Medical Oncology Fellowship, Roswell Park Cancer Institute, Buffalo, NY

Awards and Honors
America's Best Physicians, last 14 years

©2016 About.com. All rights reserved.